Illinois, 2019Tornado in Illinois, September 3, 2019
September 3, 2019 · NWS LOT · 1 event in 1 county or zone
A thunderstorm moved across far northeast Illinois during the evening of September 3rd producing a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved across far northeast Illinois during the evening of September 3rd producing a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 3, 5:20 PM CST, 19 minutes earlier.
Area forecast discussion, Sep 3, 5:20 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
620 PM CDT Tue Sep 3 2019
.MESOSCALE DISCUSSION...
500 PM CDT
Convective evolution continues to be monitored, with capping
from the morning convection and lingering clouds severely
impeding any mature development thus far. This will likely prevent
any rapid development and may very well keep any development that
can occur isolated, such as has been the case. A conditional
severe risk does exist though if any sustained mode can develop.
Convection in the southeast CWA over the past hour to hour and a
half will have moved mainly east of the area by 530 pm. This
activity is along an old outflow boundary and pseudo warm
front advancing higher theta-e air into the area. While this
convection has fair potential to be supercellular, it has
struggled to be mature and sustaining thus far, likely owing to
the cap.
Further northwest along the cold front -- our now best chance for
storms -- convection has been isolated in southern Wisconsin with
agitated cumulus struggling along the boundary. Aircraft
soundings from across northern Illinois and even into Wisconsin
show capping around 850 mb, that had weakened little since ILX's
18Z sounding. In Wisconsin there are more noteworthy height falls
and associated cooling with the ascent that looks to only just
graze far northern Illinois. This is why we think development is
likely only to be isolated at least for the next few hours.
Observational trends indicate the front is slower than forecast
trends, and so did slow the forecast timing of chances slightly,
along with lower them some. The nature of development should
continue to be discrete given the orthogonal flow and shear with
respect to the front. Given the values of deep layer shear (50+
kt) and CAPE, including in the low-levels thanks to the high
moisture ahead of the front, supercellular mode is still favored
and a conditional severe threat if sustained enough. If convection
can grow more scattered into early evening as the front works
into eastern Illinois and northwest Indiana, it's possible some
segments/clustering may develop and have a little more potential
for wind.
MTF
&&
.SHORT TERM...
300 PM CDT
Wednesday...
Primary concern for Wednesday will focus on winds.
As high pressure continues to slide into the Upper Missouri Valley
and the deep low and associated cold front continue to push to the
east, an area of moderate pressure rises and deep layer cold
advection will continue the strengthening north winds. the gradient
should be strongest over Lake Michigan and a little weaker over
land. So, while winds over land should remain in the 5-10 mph
range, winds over the lake should be in the 15 to 20 mph range, with
an occasional higher gust. Winds along the Lake County IL shore
should be mainly along shore while winds approaching the Cook County
and Lake/Porter Counties should be more directly on shore,
generating higher waves and a greater rip current threat. So, have
issued a Beach Hazard Statement for Cook County IL and Lake County
IN for the late morning through early evening hours and a bit longer
for Porter County IN, from early morning through early evening.
Otherwise, conditions Wednesday will be dry with below normal
temperatures. Lows in the morning should be in the middle to upper
50s, and low 60s for the Chicago area urban heat island. Highs
will, generally, be in the lower 70s, except along the lake where
temperatures should only reach the middle to upper 60s.
&&
.LONG TERM...
203 PM CDT
Wednesday Night through Tuesday...
Main weather concerns this period include a chance of showers and
storms with a cold front late Thursday and/or early Friday...
followed by a possible additional period of high swim risk at Lake
Michigan beaches Friday in the northeast flow behind the front.
Then possibly an unsettled pattern with periodic thunderstorm
chances Saturday night through Tuesday.
Sprawling high pressure moves overhead Wednesday night bringing
light winds and mainly clear skies along with very September like
temperatures with overnight lows in the upper 40s to lower 50s for
locations outside of the Chicago metro. Thursday sees a return to a
milder southerly flow but only marginally increased moisture ahead
of a cold front expected to move across the area late Thursday or
early Friday. Rain/storm chances are better north coincident with
stronger upper level forcing... with central and southern sections
of the CWFA quite possibly staying dry.
Northeast surface flow on the back side of this cold front may set
up yet another period of waves sufficient to produce a high swim
risk at Lake Michigan beaches before high pressure riding moves over
the area Friday night into Saturday.
Models then continue to diverge in solutions for Saturday night
through Tuesday with the GFS bringing a stronger area of surface
high pressure southeast out of the Canadian prairies and into the
northern Great Lakes Sunday into Monday. Meanwhile the Canadian
takes a more northward track of this high... and the ECMWF even more
so. Both hence shift the ribbon of shortwave energy in the
northwest flow aloft farther north... to include northern IL and
northwest IN. This would place the area under periodic chances of
thunderstorms Saturday night through Monday... until most of the
area comes under the warm sector with low pressure tracking along
the U.S.-Canadian border into the northern Great Lakes by late
Tuesday. Will continue to carry low pops in the forecast pending
further inter-model consistency.
Ed F
&&
.AVIATION...
For the 00Z TAFs...
The primary aviation weather concerns through the period revolve
mainly around a brief window of TS potential with a cold front
followed by breezy northwesterly winds. A cold front is about to
pass through RFD and will be through ORD and MDW around 0130 and
0200 respectively. Recent AMDAR soundings out of ORD and MDW
indicate capping remains in place with a plume of warm air in the
850-700 mb layer. Thus far, convection near the state line has
struggled to maintain itself in this very strongly sheared and
capped environment. However, the Cu field remains agitated
entering our CWA, and RAP forecast soundings reveal a rather quick
lifting/cooling of the aforementioned warm nose shortly after 00z
as the front makes its approaches to the Chicago-area terminals.
As a result, convective initiation remains possible, although
still conditional on erosion of the remaining warm layer just off
the surface. It may be that storms begin to initiate more
cohesively as the front begins to pass the Chicago area terminals
as better height falls overspread the region through the mid-
evening hours. As a result, will be maintaining a VCTS mention at
ORD, MDW, and DPA up through FROPA, and will continue a TEMPO for
TSRA at GYY. Any TS potential should be relatively short-lived,
however, as much drier air will invade the region quickly behind
the front. Northwesterly breezes will gradually abate through the
night, with winds trending to light northerly on Wednesday. A
modest push off the lake will turn the winds more northeasterly at
ORD and MDW through the afternoon.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ014...11 AM Wednesday to 7 PM
Wednesday.
IN...Beach Hazards Statement...INZ001...11 AM Wednesday to 7 PM
Wednesday.
Beach Hazards Statement...INZ002...7 AM Wednesday to 7 PM
Wednesday.
LM...Small Craft Advisory...nearshore waters
until 10 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 3, 3:08 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CDT Tue Sep 3 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
408 PM CDT Tue Sep 3 2019 /508 PM EDT Tue Sep 3 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Elevated Hail Risk...up to ping pong ball size.
Elevated Damaging Wind Risk...up to 60 mph.
DISCUSSION...
Scattered thunderstorms will continue through mid evening across
the area. A few storms may be severe, with a large hail and
damaging wind risk. The tornado threat is non-zero, mainly over
northwest Indiana and far northeast and eastern Illinois.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Lakeshore Flooding Risk.
High Swim Risk
Thursday...
Limited Thunderstorm Risk.
Saturday Night through Monday...
Limited Thunderstorm Risk.
DISCUSSION:
Strong northerly winds will be in place over Lake Michigan by
early Wednesday, elevating already near record high lake levels,
which could cause minor lakeshore flooding. In addition, large
waves and strong currents will create life threatening swimming
conditions at Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed from the mid to late afternoon into the
early to mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 45 mph.
LMZ740>745-042115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
408 PM CDT Tue Sep 3 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated hail risk...up to ping pong ball size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday...
Limited Thunderstorm Risk.
Saturday through Monday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoTornado, Lake
- When
- September 3, 5:39 PM CST to 5:43 PM CST
- Where
- Lake County, 0.72 mi SSE of (Ugn) Waukegan Airport to 1.4 mi E of Beach Park
- Rating
- EF1
- Path length
- 3.1 mi
- Path width
- 200 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 42.411, -87.862
A tornado touched downed just west of Twyford Road and moved east southeast through parts of Waukegan. Damage from the tornado was minor to commercial buildings and residences, including windows blown out, minor roof damage, fence destruction and damage to a gas station canopy. A vehicle was flipped over just east of the intersection of York House Road and Lewis Avenue where one minor injury occurred. Numerous trees were blown down or suffered heavy branch damage. The tornado was at its widest and strongest in the latter half of its path. Estimated peak winds for this tornado were 90 mph. A one mile stretch between the last damage point and the Lake Michigan shore was unable to be surveyed due a nature area in the Illinois Beach Nature Preserve. A waterspout was reported just off shore and so by interpolation, the path for this tornado was continued to the Lake Michigan shore.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
- Hail and Heavy Rain in Colorado, September 3, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855389.